Alert archive / Virginia / Wind Advisories in 2006
Wind Advisory 11, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Oct 16, 2006, 9:53 PM EDT for Ashe County, Watauga County, North Carolina; 4 counties in Virginia; Mercer County, Summers County, West Virginia. It took effect at Oct 17, 2006, 3:58 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2006, 9:53 PM EDT (01:53 UTC)
- In effect from
- Oct 17, 2006, 3:58 AM EDT
- Expired
- Oct 17, 2006, 12:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Bland County, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1804 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 170154 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 953 PM EDT MON OCT 16 2006 ...STRONG SOUTHEAST WINDS LATE TONIGHT AND TUESDAY MORNING... .A LOW PRESSURE SYSTEM WILL MOVE NORTHWARD INTO THE UPPER MISSISSIPPI VALLEY BY TUESDAY MORNING. STRONG SOUTHEAST TO SOUTH WINDS AHEAD OF THIS SYSTEM WILL MOVE INTO THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TOWARD TUESDAY MORNING. BECAUSE OF WIDESPREAD RAINFALL CREATING A STABLE LAYER AT THE SURFACE...THESE STRONG WINDS ARE ONLY EXPECTED TO AFFECT THE HIGHER ELEVATIONS. NCZ001-018-VAZ007-009-015-171000- /O.NEW.KRNK.WI.Y.0011.061017T0800Z-061017T1600Z/ ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL... MARION...INDEPENDENCE 953 PM EDT MON OCT 16 2006 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 12 PM EDT TUESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 12 PM EDT TUESDAY. SOUTHEAST WINDS WILL INCREASE TO 15 TO 30 MPH...WITH GUSTS AS HIGH AS 50 MPH...TOWARD MORNING. THE HIGHEST GUSTS ARE EXPECTED TO BE IN ELEVATIONS ABOVE 3500 FEET IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA...AND ABOVE 3000 FEET IN THE SOUTHWEST MOUNTAINS OF VIRGINIA. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG MAY DOWN TREES AND POWER LINES WITH A WET SOIL...AND WILL ALSO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
1 follow-up statement
000 WWUS71 KRNK 170758 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 358 AM EDT TUE OCT 17 2006 ...STRONG SOUTHEAST WINDS THIS MORNING... .LOW PRESSURE WILL TRACK NORTHEAST INTO THE UPPER MIDWEST THIS MORNING. STRONG SOUTHEAST TO SOUTH WINDS AHEAD OF THIS SYSTEM WILL MOVE INTO THE APPALACHIANS EARLY THIS MORNING AND CONTINUE THROUGH MIDDAY. THE STRONGEST WINDS ARE LIKELY ACROSS THE HIGHER RIDGES OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND PARTS OF SOUTHEAST WEST VIRGINIA. VAZ010-WVZ042-043-045-171600- /O.EXA.KRNK.WI.Y.0011.061017T0800Z-061017T1600Z/ BLAND-MERCER-SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...BLAND...BLUEFIELD...HINTON...LEWISBURG 358 AM EDT TUE OCT 17 2006 ...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL NOON EDT TODAY. SOUTHEAST WINDS AT 15 TO 30 MPH...WITH GUSTS AS HIGH AS 50 MPH ARE EXPECTED THIS MORNING. THE HIGHEST GUSTS ARE EXPECTED TO BE IN ELEVATIONS ABOVE 3000 FEET...MAINLY ACROSS THE WESTERN SLOPE LOCATIONS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG MAY DOWN TREES AND POWER LINES WITH A WET SOIL...AND WILL ALSO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ NCZ001-018-VAZ007-009-015-171600- /O.CON.KRNK.WI.Y.0011.061017T0800Z-061017T1600Z/ ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL... MARION...INDEPENDENCE 358 AM EDT TUE OCT 17 2006 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY. SOUTHEAST WINDS WILL INCREASE TO 20 TO 35 MPH...WITH GUSTS AS HIGH AS 55 MPH...THIS MORNING. THE HIGHEST GUSTS ARE EXPECTED TO BE IN ELEVATIONS ABOVE 3500 FEET IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA...AND ABOVE 3000 FEET IN THE SOUTHWEST MOUNTAINS OF VIRGINIA. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG MAY DOWN TREES AND POWER LINES WITH A WET SOIL...AND WILL ALSO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Oct 16, 7:53 PM EDT, 2 hours earlier.
Area forecast discussion, Oct 16, 7:53 PM EDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 753 PM EDT MON OCT 16 2006 .AVIATION... PRECIPITATION GRADUALLY OVERTAKING THE VERY DRY AIR IN PLACE OVER THE REGION...AND EXPECT THIS TREND TO CONTINUE THRU THE TAF PERIOD. THIS WILL PROVIDE A GENERAL LOWERING OF CEILINGS OVERNIGHT INTO THE MVFR AND EVENTUALLY IFR RANGE...MAINLY FROM SOUTHWEST TO NORTHEAST OVER THE AREA. LOW LEVEL WIND SHEAR ALSO A CONCERN GIVEN IMPRESSIVE FLOW JUST ABOVE THE SURFACE DEVELOPING OVERNIGHT...AND HAVE MENTIONED IN ALL SITES EXCEPT KBLF...WHERE SOUTHEAST DOWNSLOPE FLOW SHOULD KEEP WINDS AT THE SFC QUITE GUSTY LATER TONIGHT. OTHERWISE...LIGHT TO MODERATE RAIN LIKELY TO PERSIST INTO THE AFTN HOURS AS PROLONGED PERIOD OF LIFT SLIDES ACROSS THE AREA...WITH MAINLY IFR CONDITIONS EXPECTED...ALTHOUGH POTENTIAL EXISTS FOR OCCASIONALLY LOWER CONDITIONS IN THE VLIFR RANGE UNDER HEAVIER POCKETS OF RAINFALL. && .PREV DISCUSSION... (ISSUED 640 PM EDT MON OCT 16 2006) SHORT TERM /REST OF TONIGHT/... I HAVE UPDATED THE GRIDS TO MOVE THE RAIN IN FASTER...AND HAVE ALSO LOWERED MIN TEMPS MOST LOCATIONS. I ALSO ADDED IN OCCASIONAL HEAVY RAIN TO THE SE UPLSOPE AREAS OF THE NW NC MTNS AND EXTREME SW VA AFTER 06Z. NEW ZFP WIL BE ISSUED SHORTLY. PREV DISCUSSION... (ISSUED 321 PM EDT MON OCT 16 2006) SHORT TERM /TONIGHT THROUGH WEDNESDAY/... IMPRESSIVE LOOKING SYSTEM COMING OUT OF THE SOUTHERN PLAINS SPREADING WIDESPREAD RAIN FROM THE GREAT LAKES SOUTH TO THE GULF COAST. CONVECTION OVER THE SOUTHEASTERN U.S. JUST NORTH OF THE WARM FRONT IS STEALING SOME OF THE GULF MOISTR STREAMING NORTH AHEAD OF THE SYSTEM WHILE JET DYNAMICS ARE PRODUCING A SECOND AREA OF HEAVIER RAIN OVER THE OHIO VALLEY. THE WARM FRONT WILL REMAIN TO OUR SOUTH THRU THE EVENT RESULTING IN A VERY COOL RAINFALL ACROSS THE AREA. HIGH PRESSURE ALONG THE COAST WILL COMBINE WITH THE APPROACHING STORM TO CREATE A STRONG PRESSURE GRADIENT OVER THE WESTERN COUNTIES. CROSS-BARRIER SOUTHEAST FLOW WILL CREATE STRONG BREEZES AND OCCASIONAL GUSTS IN THE 40S OVER THE HIGH ELEVATIONS OF SOUTHEAST WEST VIRGINIA AND FAR SOUTHWEST VIRGINIA. CONVECTION WILL CONTINUE NEAR THE WARM FRONT TNGT WHICH WILL ROB MOISTR AND REDUCE RAINFALL AMOUNTS TO AN EXTENT OVER THIS AREA. THAT BEING SAID...SIZE OF THE SYSTEM SHUD RESULT IN GOOD RAINFALL AMOUNTS FOR THE CWA THROUGH TMRW MIDDAY. LOOKING AT ABOUT A 12 HOUR PERIOD OF GOOD RAINFALL. THINKING HEAVIEST AMOUNTS WILL OCCUR OVER/NEAR THE BLUE RIDGE IN THE SOUTHERN HALF OF THE FCST AREA WHERE LOW LEVEL UPSLOPE FLOW WILL BE GREATEST DUE TO LACK OF STRONG INVERSION. AT THIS TIME THINKING AS MUCH AS TWO INCHES COULD FALL IN SOME SPOTS IN THE SOUTHWEST...WHILE OVER THE PIEDMONT AMOUNTS OF AN INCH OR SLIGHTLY MORE ARE MORE LIKELY. SHORTWAVE RIDGING BEHIND TONIGHTS SYSTEM WILL RESULT IN WEAK HIGH PRESSURE FOR MIDWEEK. UPR FLOW WILL BE WESTERLY DUE TO A SECOND WAVE DIGGING OVER THE ROCKIES. THIS WILL KEEP TEMPS MILD THROUGH MIDWEEK. THE WAVE OVER THE ROCKIES WILL BE THE WAVE THAT USHERS IN MUCH COOLER AIR BY THE END OF THE WEEK AS THE NORTHERN STREAM TAKES A BIG DIP INTO THE CENTRAL AND EASTERN PART OF THE COUNTRY. LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... THE NORTHERN STREAM WILL CONTINUE TO CALL THE SHOTS DURING THE EXTENDED PERIOD AS DEEP POLAR VORTEX PERSISTS OVER SOUTH-CENTRAL CANADA WITH UPPER RIDGING OFF THE WEST COAST. THIS WILL ALLOW COLDER THAN NORMAL AIR TO DROP OUT OF CANADA AND INTO THE EASTERN HALF OF THE U.S. MOST MODELS AGREE THAT THE COLD FRONT PASSING THROUGH THURSDAY NIGHT AND FRIDAY MORNING WILL PUSH 850 TEMPS BACK TO NEAR FREEZING FOR MOST OF THE AREA ALONG WITH ABOUT A 48 HOUR PERIOD OF DRY WEATHER AS SFC HIGH PRESSURE MOVES DIRECTLY OVER THE SOUTHERN APPALACHIAN REGION. ANOTHER COLD FRONT WITH REINFORCING SHOT OF COLD AIR IS EXPECTED TO BE LATE IN THE WEEKEND. AVIATION... LOW LEVEL DRY AIR WILL PERMIT VFR CONDITIONS TO PERSIST THROUGH 00 UTC. MID AND UPPER LEVEL MOISTURE WILL CONTINUE TO INCREASE WITH LAYERS THICKENING AND LOWERING DURING THE EVENING. VIRGA WILL EVENTUALLY DEVELOP...LEADING TO MOISTENING OF LOW LEVELS AND CONTINUED LOWERING OF CLOUD LAYERS. RAIN WILL DEVELOP AFT 00 UTC WITH CONDITIONS DETERIORATING AND BECOMING MVFR AND THEN IFR BEFORE 12 UTC WITH WIDESPREAD RAIN. THERE WILL BE A STRONG LLJ (40-60 KTS OUT OF THE SE) AT ABOUT 3500 FEET AGL. AS A RESULT...EXPECT TURBULENCE INOF MTNS BEGINNING THIS EVENING AND COUNTINUING THROUGHT THE TAF PD. WIND GUSTS AT BLF MAY ECLIPSE 30 KTS BETWEEN 09 AND 14 UTC. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && LAWRENCE
Hazardous weather outlook, Oct 16, 3:59 AM EDT, 17 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 359 AM EDT MON OCT 16 2006 NCZ001-018-VAZ007-009-010-015-WVZ042-043-045-170800- ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GRAYSON-MERCER-SUMMERS- GREENBRIER- 359 AM EDT MON OCT 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SOUTHEAST WINDS ARE EXPECTED TO INCREASE TO BETWEEN 15 AND 30 MPH LATE TONIGHT WITH GUSTS TO 40 OR 45 MPH POSSIBLE ABOVE 3000 FEET BY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GUSTY SOUTHERLY WINDS TO 45 MPH MAY CONTINUE AT THE HIGHER ELEVATIONS THROUGH MIDDAY ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ002>006-019-020-VAZ011>014-016>020-022>024-032>035-043>047-058- 059-WVZ044-170800- ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-GILES- WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE-MONROE- 359 AM EDT MON OCT 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Wind Advisories in Virginia, 2006Wind Advisories in North Carolina, 2006Wind Advisories in West Virginia, 2006Every wind advisory in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.